Follow
Share

My mom's doctor prescribed her Zyprexa for her hallucinations. She however, only has hallucinations around every two weeks. The episode usually lasts three to four days. I'm just not sure about giving her this med. He also prescribed her Neudexta for her crying. I know that she is crying because she is frustrated and not is not crying for no reason. I trust her doctor but just think he made these choices too quickly.

This question has been closed for answers. Ask a New Question.
JK, I have no first hand experience with either drug, but I would hesitate to begin both at the same time as it will be more difficult to see the cause any side effects.
Helpful Answer (0)
Report

He had a CT Scan done to see if she had a stroke. No stroke indicated. He also ran blood tests and said everything looked good except the area that indicated dementia or Alzheimer's. I cannot remember his exact words. The Zyprexa was to replace a medication I give her when she hallucinates. She did not like the way the other pill made her feel, so the doctor prescribed Zyprexa. She began crying in the doctor's office and I told him she cries a lot. He then prescribed Neudexta. She is taking 10 mg of Aricept now. I have not started her on the Zyprexa and Neudexta. I fell like the doctor may ask me why I don't think she should take the meds and remind me that I am not a doctor. She is my mother and I want the best for her.
Helpful Answer (0)
Report

Zyprexa is for bipolar or schizophrenia
Neudexta is for pseudo-bulbar effect, laughing or crying inappropriately.
These drugs should not be Rx by a primary, only by a neurologist or psychiatrist, who has done some testing to diagnose those conditions. If the MD says "Alzheimer's" has he done testing for that?
If her primary problem is anxiety, is she getting any kind of anxiolytic?
Helpful Answer (1)
Report

If this neurologist treats a lot of dementia they probably know what they are doing, although a geriatric psychiatrist would be the gold standard. I was more concerned that she may be getting psychiatric meds from a family physician, which would definitely be questionable!
Helpful Answer (0)
Report

Her doctor is a neurologist. There are no geriatric specialist in our area. Should I find a geriatric specialist? I was under the assumption that the neurologist she is seeing is very knowledgeable concerning the elderly.
Helpful Answer (0)
Report

A lot of the medications used to treat dementia related behaviours are not prescribed according to their labelled use, but that doesn't mean they don't work. Is she seeing a geriatric specialist? I would not necessarily trust a GP to have the knowledge to treat off label.
Helpful Answer (1)
Report

My mom spends most of her time in bed. I encourage her to come into the living room with me, but she always says she is not feeling well. I don't how to explain it, but it is like she has one foot in reality and one foot somewhere else. I think I'm talking to her and then she starts crying or says she is tired. My niece, who is a nurse said that Zyprexa is used for major psychotic episodes. My mom is not in a constant state of hallucinating. I keep telling myself she is not that bad and does not need these medicines to treat symptoms of Alzheimer's. I'm scared making decisions by myself that may affect her greatly. This is all so new to me.
Helpful Answer (0)
Report

What is your aversion to the Zyprexa? I'm not familiar with the other one. Mom took Zyprexa for nearly a year and did ok on it. She is now on Hospice so it has been discontinued, but it did seem to help. It helped with her anger and agitation without making her a zombie. She took a low dosage. The reason the doctor prescribed it was because it had the fewest evil side effects in his opinion. Every medicine is not appropriate for geriatric patients. So you need to give him your feedback. It turned out that the long-lasting episodes of hallucinations were usually associated with UTI. I assume you've had her urine checked?
Helpful Answer (1)
Report

JK, I'm with CWillie; as long as the doc is a geriatrics specialist (hopefully a neurologist or psychiatrist) give these meds a chance to take effect. Of course, if there are unacceptable side effects, call the doctor and tell him/her, but give them a chance. Hope this works!
Helpful Answer (1)
Report

She hallucinates 4 or 5 days out of every 14 and she weeps with anxiety and frustration? She must have a terrible quality of life and be so scared!
The kinds of meds she need can't be taken on demand, they must build up to therapeutic levels in her body, sometimes it takes a bit of experimenting to find something that works best for each individual. Of course keep your eyes open for any side effects, but give the meds time to get into her system and help her feel more normal.
Helpful Answer (2)
Report

How closely do you work with this doctor?
I found that having a complete list of everything I want to say...and keeping a written log of what is happening is really helping my interactions with Mom's doctor.

We do not expect mom to be cognizant of everything going on...so, my opinion carries some weight. (Also, I have been right often enough to make the doc realize I am not a crank).

Keep a log. Not the times and situation surrounding each "episode". This will help to make clear what is happening.
Helpful Answer (1)
Report

The doc, I assume, is a geriatric care specialist. If you question then I would suggest getting a second opinion. Ask for a referral to a neurologist that specializes in geriatric diagnoses.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.